Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 12, 2016, 8:16 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 12, 2016, 8:35 PM EDT
- In force
- 19 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
576
WUUS53 KGRR 130016
SVRGRR
MIC065-075-130045-
/O.NEW.KGRR.SV.W.0027.160713T0016Z-160713T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 PM EDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...
SOUTHEASTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 845 PM EDT
* AT 815 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
STOCKBRIDGE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STOCKBRIDGE... BUNKER HILL... FITCHBURG...
MUNITH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4234 8426 4250 8436 4259 8415 4255 8414
4243 8414 4242 8413 4237 8413
TIME...MOT...LOC 0015Z 246DEG 36KT 4246 8422
HAIL...<1.00IN
WIND...60MPH
$$
JK2 follow-up statements
432
WWUS53 KGRR 130028
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT TUE JUL 12 2016
MIC065-075-130045-
/O.CON.KGRR.SV.W.0027.000000T0000Z-160713T0045Z/
JACKSON MI-INGHAM MI-
828 PM EDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN INGHAM COUNTIES...
AT 827 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STOCKBRIDGE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
STOCKBRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4236 8419 4251 8426 4255 8414 4243 8414
4242 8413 4237 8413
TIME...MOT...LOC 0027Z 251DEG 30KT 4245 8413
HAIL...1.00IN
WIND...60MPH
$$
JK372
WWUS53 KGRR 130035
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 PM EDT TUE JUL 12 2016
MIC065-075-130044-
/O.CAN.KGRR.SV.W.0027.000000T0000Z-160713T0045Z/
JACKSON MI-INGHAM MI-
835 PM EDT TUE JUL 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN INGHAM COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4236 8419 4251 8426 4255 8414 4243 8414
4242 8413 4237 8413
TIME...MOT...LOC 0034Z 246DEG 36KT 4247 8406
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:50 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 12, 7:50 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 PM EDT TUE JUL 12 2016
LATEST UPDATE...
Update/Aviation
.SYNOPSIS...
Issued at 322 PM EDT Tue Jul 12 2016
We'll have a few opportunities for rain during the next 36 hours as
several waves of low pressure move across Lower Michigan. A few of
the storms may become strong to severe late this afternoon and again
Wednesday. Additionally, heavy rain remains a threat in this muggy
atmosphere. Cooler and drier air will move over Lower Michigan late
in the week and the weekend.
&&
.UPDATE...
Issued at 750 PM EDT Tue Jul 12 2016
The line of storms is nearly out of our CWA but new line has
developed from BTL to SW of AZO. This looks like some sort of
outflow boundary was winds are west north of the line and from the
south south of the line. This will allow storms to linger over the
southern row of counties...east of Van Buren county into the 8 to
9 pm time frame. I would think after that the treat of storms
should be done.
UPDATE Issued at 509 PM EDT Tue Jul 12 2016
The storms have formed a nearly solid line with gusty winds so I
used the HRRR 19z run to update the grids to show the progression
of the line eastward through the rest of our CWA. Little question
nearly every place from kalamazoo through harrison will see these
storms this evening. The storms should be out of the area by 8 pm.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 322 PM EDT Tue Jul 12 2016
Radar is beginning to light up as a trough moves across the cwa.
TSRA have developed west of US-131 and are building south as the
line heads east. The storms are encountering a low shear environment
but an unstable one in which low level lapse rates are around
7.5c/km. This type of sounding will likely result in a few storms
that produce strong winds. In addition, pwats over 2 inches will
help the storms produce heavy rainfall. Storms should exit the cwa
by early evening leading to a generally dry night.
We may see a couple of rounds of showers/storms Wednesday due to
short waves moving through the flow. The first arrives around
sunrise and the second after 18z. Each of those may result in
storms, however the afternoon storms stand the best chance of
becoming severe. SPC slight risk covers almost all of Lower
Michigan. Shear values climb to around 30-40 knots Wednesday and so
hail also becomes a threat in addition to strong winds. An uptick in
the LLJ to around 35 knots late in the day will aid in storm
development too.
The next short wave arrives around 06z Thursday ahead of the cold
front. More storms are possible overnight and then conditions will
quiet down Thursday afternoon and night. It's worth noting that
precipitable water values increase to around 2 inches again
Wednesday...after decreasing tonight...and so a heavy rain threat
will remain in place through Wednesday.
.LONG TERM...(Friday through Tuesday)
Issued at 322 PM EDT Tue Jul 12 2016
Temperatures will be seasonably cool on Friday as heights fall and
northwest flow continues through the weekend. The subtropical ridge
builds north again early next week and mid level warm advection and
moisture return could bring some isolated showers or thunderstorms
as early as Sunday.
Chances for showers and thunderstorms may be increasing by Monday as
any convection that forms at the top of the upper ridge should move
southeast into Lower Michigan. Model ensembles show some support for
an MCS, but at this time range there is a lot of spread/uncertainty
so chance POPs should cover it for now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 750 PM EDT Tue Jul 12 2016
Once the storms move out of the AZO...BTL...and JXN TAF sites
early this evening skies should be mostly clear. There is enough
wind in the boundary layer to keep any significant fog from
developing.
a wave on the cold front may bring more showers back into the area
toward morning...more so near and south of I-94 though. A
shortwave rotating around the Canadian upper low will bring the
threat of more storms to the area wed afternoon into wednesday
night. since timing is not clear I put VCTS and called it good.
&&
.MARINE...
Issued at 322 PM EDT Tue Jul 12 2016
The SCA and beach hazards statement will remain in effect until 9 pm
tonight after which winds and waves will decrease below advisory
criteria. Headlines may be needed again Thursday as a cold front
moves across the lake and winds increase behind it.
&&
.HYDROLOGY...
Issued at 322 PM EDT Tue Jul 12 2016
Localized flooding is possible this afternoon and evening as pulse
thunderstorms develop. Any stronger pulse storm will be capable of
heavy rainfall. With surface dewpoints in the upper 60s to low 70s
and PWATs near 2 inches, high rainfall rates are likely.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 9 PM EDT this evening for MIZ037-
043.
LM...Small Craft Advisory until 9 PM EDT this evening for LMZ848-849.
&&
UPDATE...WDM
SYNOPSIS...04
SHORT TERM...04
LONG TERM...Ostuno
AVIATION...WDM
HYDROLOGY...EBW
MARINE...04Hazardous weather outlook, Jul 12, 4:55 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT TUE JUL 12 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 455 AM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND/OR LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING. TORRENTIAL RAINFALL IS ALSO POSSIBLE WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE ON WEDNESDAY AFTERNOON AND NIGHT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS ON WEDNESDAY AFTERNOON AND NIGHT. LMZ844>849-130830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 455 AM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WINDS WILL BE HAZARDOUS TO SMALL CRAFT AND SWIMMERS NORTH OF WHITEHALL TODAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND/OR LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING. AREAS OF FOG AND HAZE MAY DEVELOP ON LAKE MICHIGAN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE ON WEDNESDAY AFTERNOON AND NIGHT. AREAS OF FOG AND HAZE COULD CREATE LOW VISIBILITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS ON WEDNESDAY AFTERNOON AND NIGHT. MEADE
In the hours before
Local storm report, Jul 12, 6:47 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
647 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 2 ESE KENTWOOD 42.87N 85.57W
07/12/2016 E0.25 INCH KENT MI PUBLIC
TIME ESTIMATED FROM RADAR.
&&
TJTSpecial weather statement, Jul 12, 6:49 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 649 PM EDT TUE JUL 12 2016 MIZ066-067-073-074-122345- INGHAM MI-EATON MI-CALHOUN MI-JACKSON MI- 649 PM EDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 648 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND LEDGE TO UNION CITY...AND MOVING EAST AT 25 MPH. WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LANSING... JACKSON... CHARLOTTE... ALBION... MASON... MARSHALL... EATON RAPIDS... WAVERLY... HASLETT... VANDERCOOK LAKE... EAST LANSING... GRAND LEDGE... WILLIAMSTON... POTTERVILLE... LESLIE... HOMER... BELLEVUE... STOCKBRIDGE... BROOKLYN... GRASS LAKE... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4208 8521 4277 8491 4278 8416 4207 8413 TIME...MOT...LOC 2248Z 271DEG 23KT 4275 8474 4206 8511 CAS
Local storm report, Jul 12, 6:57 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM NON-TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
07/12/2016 M47 MPH CLINTON MI ASOS
ASOS STATION CAPITAL CITY AIRPORT /LAN/.
&&
TJTLocal storm report, Jul 12, 7:14 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
07/12/2016 M47 MPH CLINTON MI ASOS
ASOS STATION CAPITAL CITY AIRPORT /LAN/.
CORRECTED EVENT TYPE.
&&
TJTSpecial weather statement, Jul 12, 7:47 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 747 PM EDT TUE JUL 12 2016 MIZ067-074-130045- INGHAM MI-JACKSON MI- 747 PM EDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 746 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILLIAMSTON TO 8 MILES NORTHEAST OF LITCHFIELD...MOVING EAST AT 40 MPH. WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... JACKSON... MASON... VANDERCOOK LAKE... WILLIAMSTON... LESLIE... STOCKBRIDGE... BROOKLYN... GRASS LAKE... LEONI... SPRING ARBOR... NAPOLEON... SANDSTONE... NORVELL... BUNKER HILL... PULASKI... WEBBERVILLE... CONCORD... HORTON... PARMA... DANSVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4207 8471 4278 8433 4278 8416 4207 8413 TIME...MOT...LOC 2346Z 272DEG 34KT 4274 8424 4210 8460 LAURENS
Local storm report, Jul 12, 7:57 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
757 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 E DEWITT 42.84N 84.54W
07/12/2016 CLINTON MI 911 CALL CENTER
POWER LINES DOWN IN DEWITT TWP BUT NO OTHER
SIGNIFICANT DAMAGE OF NOTE ELSEWHERE IN THE
COUNTY.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:14 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 61 min |
| Jul 13, 4:59 PM EDT | Special Weather Statement | GRR | Clinton | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.